Making Changes to Medication

May 6, 2018

**NEVER make any changes to medication without discussion and support of your doctor**

 

I've posted before about the fact that I am on four different types of medication, and my mission this year is to take more control of my Bipolar, understand my medication, and see if lifestyle changes and education can enable me to reduce the medication I am taking.

 

I am NOT anti-medication, I absolutely believe it has its place, but I also believe that too often we take medication without really understanding what it is, what it is intended to do, what the unintended consequences of taking it might be, and how to look out for signs that it is or is not working (one day I'll post about my stay in ICU because of medication side effects).

 

It is my goal to get my medications down from four to two. Whether this is achievable or not, is yet to be seen, but I have the full support of my psychiatrist, and wouldn't make any changes without discussing with her (and I most definitely am not suggesting or recommending that anyone makes changes without discussing with their trusted Doctor or medical professional).

 

Since 20th December 2017 I have managed to half the dose of my benzodiazepine, from three tablets a day to one and a half. This reduction was done over a ten week period and pleases me greatly. Ideally benzo medication isn't taken long term, and I had been on the high dose for 12 months. Neither myself or Mr P have seen any detrimental side effects or symptoms by this reduction, so we are calling it a success. I stopped reducing that so I could focus on reducing another medication that is fairly tough to get off. Both medications help me sleep and I felt that with the success of the benzo reduction it made sense to keep some sleep assistance at night from that med while making a start to reduce the other.

 

The dose of the other medication I'm on is 50mg, so ultimately not huge. I know of people who take 900mg, and my maximum has been 200mg, so I have already reduced it a lot. I want to come off it a) to see if I really need to be on it - ie what difference it makes to my behaviour if I'm not on it, and b) because there are some long term effects that are undesirable.

 

I tried to reduce this medication last year, from 50mg to 25mg, and unfortunately was unsuccessful. There was an almost immediate change in my ability to function and cope, so the decision was to stick with 50mg for a while longer. This time, I have reduced from 50mg to 37.5mg. I did this on the 16th April. There were initially some unwelcome symptoms (nausea, vomiting, headaches, fatigue, to name a few) but they calmed down and we hadn't noticed any significant changes in my functioning. Until last week.

 

Last week I started having some very unwelcome thoughts. Now, I have quite a lot of experience with being aware of my thoughts and making changes to them, and not ruminating, but these thoughts hit me from left field, without me even consciously thinking anything or having a trigger. These thoughts have been extremely distressing to me as they've not been ones I've experienced previously. These thoughts have been all encompassing, like a physical kick in the stomach. Thoughts of Mr P having an affair, of him only being with me out of pity, of him making plans to leave me.

 

I know I've written before about the ups and downs of our marriage, but thoughts like these have never entered into my head or any 'discussion' we might have, and for that reason they have been much more distressing to me. I reached out to a support group I'm in for this medication and yes, it appears this could be a side effect to reducing my medication. Ironically, with all the meds I'm on, the side effect of them can produce the exact same symptoms I am taking them for......!!?!

 

Anyway, we discussed and decided that I will continue with the reduction, because we really DO want to test how I am on a lower dose, and giving in at each hurdle, especially if short term, is not an option.

 

I am still up and down, but the more I learn, this could just be life, with or without medication, so why not give it a go without (or at the lowest possible dose), and see what happens. Will keep you posted!

 

Wishing you the best day possible, love Becs xxxx

Share on Facebook
Share on Twitter
Please reload

Featured Posts

Living My Life My Way! Wahoo! Welcome to my world!

Am I anxious or excited? Why am I doing this? What do I hope to achieve?

I think I'm excited. I also...

Well, here goes....my very own blog!

December 26, 2017

1/1
Please reload

Recent Posts

January 1, 2019

July 16, 2018

July 11, 2018

July 3, 2018

May 27, 2018

May 23, 2018

Please reload

Archive
Please reload

Search By Tags